|Completely sick with taking PEP, and thinking about stopping, HELP!
Feb 7, 2010
Im a nurse practitioner, desperately seeking information about PEP for a non-occupational exposure. I went to the registry on Friday to register my car. It was crazy there and it was 4:15 so they were trying to get everyone out to close. I was in line behind a homeless looking guy, and when he left, I quickly marched up to the counter, dropped my papers there, and began filling out the paperwork given to me. While filling out papers, I noticed a few drops of blood on the paper. I looked down at my finger and noticed what looked like my finger was bleeding. Thinking perhaps I got a papercut or something, I just stuck my finger in my mouth to stop the bleeding and kept on with the papers. When I went to leave, I noticed my papers got stuck to the counter, and underneith my papers was a little pool of blood on the counter. As I'm walking away, examining my finger for the source of the blood, I realized there was no cut, sore, or opening in my skin, it was completely intact! I was outside at this point, when the realization hit me that I had ingested blood from someone else!!! Everyone asks why I didnt say anything, but it was a completely fight or flight response... I just began spitting then dry heaving, disgusted at what happened, and in a panic, because of the exposure, I jumped into my car and began crying hysterically, partially because of the exposure, and partially because of the fact that my health insurance with my new job only started Feb 1st (this happened 01/29/10) and I knew I only had a small window with blood exposures to take meds. Not wanting to take any chances, I went to the emergency room, and also spoke with a colleague who is an infectous disease/HIV doc, and decided to take the meds (Combivir), which meant I needed to get like 12 labs done in the ER and pay for 3 days worth of HIV prevention medicine ($117!!)- all out of pocket because I didnt have insurance. I cant even tolerate myself on these meds, I honestly feel like I am dying. The nausea, vomiting, diarrhea, and dry heaves are so extreme. After 3 days of Combivir BID, my HIV specialist colleague wrote me a script for Truvada, thinking it may minimize my side effects, which I started last night, and feel sooo much worse. I am taking PO compazine, and I am still vomiting everything in my stomach, to the point I am dry heaving. The diarrhea is also unbearable. I know I am inches from having to go back to the ER for IV fluids, because I am no longer urinating and am completely dehydrated, but I am also contemplating stopping the medicine all together because I just cannot tolerate it, and I also cannot be out of work everyday this month (my new job) dealing with it. I tried to make an appt with an HIV specialist in my area, and he said he does not see patients that do not actually have HIV (and my colleague lives pretty far away) Does it ever get any better? What is my actual risk given the exposure? Is there any legal way I can get a blood sample of the person in front of me in line at the registry? Thank you so much for your time!!
| Response from Dr. Frascino
Your HIV-acquisition risk is extremely low. We have no way of determining whether Mr. Homeless was positively charged or not. Also, HIV does not survive very long outside the body, and we all know how long it takes to register a car at the DMV. (HIV on the counter could die from old age just while the forms are completed.) And even if the dude was HIV infected and the blood was fresh and you got a bit of it in your mouth (that's a lot of what-ifs), the HIV-acquisition risk would still be extremely slight. Saliva contains substances that inhibit HIV, etc. In situations like yours, PEP may sometimes be "offered," but it is generally not "recommended." Your difficulty tolerating Combivir and Truvada coupled with your very minimal risk would lead me to agree with your decision to stop PEP.
There is no legal recourse to make Mr. Homeless get an HIV test. He might acquiesce if you ask him nicely and offer him a big Mac and fries. (It might be worth a try.) Either way, you'll need an HIV-antibody test at the three-month mark.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Licking Genital Worried I Have HIV
- Dizziness After Oral Sex Worried I Have HIV
- Enlarged Lymph Nodes After Swallowing Sperm Sign Of HIV AIDS
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Sore On Tongue After Touching Dried Semen Worried I Have HIV
- Does Sex Affect Cervical Dysplasia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.